HBW Insight is part of Informa PLC

This site is operated by a business or businesses owned by Informa PLC and all copyright resides with them. Informa PLC’s registered office is 5 Howick Place, London SW1P 1WG. Registered in England and Wales. Number 8860726.

This copy is for your personal, non-commercial use. For high-quality copies or electronic reprints for distribution to colleagues or customers, please call +44 (0) 20 3377 3183

Printed By

UsernamePublicRestriction
UsernamePublicRestriction

Dietary Supplement Adverse Events “Mild” 71% Of Time, Lancet Study Finds

This article was originally published in The Tan Sheet

Executive Summary

Almost 14% of dietary supplement adverse events reported to poison control centers included in an analysis involved children under age 12, according to a study published in the Jan. 11 issue of The Lancet

You may also be interested in...



“Passive” Botanicals Surveillance Should Mimic Drug AER System – ER Doc

Plant-derived supplements should be monitored under an active surveillance system similar to drugs, according to botanist and emergency-room physician Mary Palmer, MD, George Washington Medical Center

Ephedra Accounts For 64% Of AEs, But Only .82% Of Herbal Sales – Study

Herbal supplements containing ephedra were associated with the majority of adverse events reported in 2001 despite representing a minute fraction of botanical sales that year, according to a recent study

St. John's wort

Thirty-nine of 472 SJW-related adverse event reports submitted to FDA through Dec. 11, 2000 indicated "possible" pharmacokinetic interactions with substrates of P450 CYP3A and/or p-glycoprotein (cyclosporin, levonorgestrel/ estradiol and sildenafil) as well as serotonin reuptake inhibitors, according to agency researchers. AERs show SJW may result in exaggerated hypertensive reactions when taken with SSRIs and "decrease expected effect" of the three drugs, but researchers stress "additional studies are needed to assess mechanistic issues and the full spectrum of clinical implications arising from these interactions." FDA and NIH issued warnings on concomitant use of SJW supplements and protease inhibitors in early 2000 (1"The Tan Sheet" Feb. 14, 2000, p. 19)

Related Content

Topics

UsernamePublicRestriction

Register

RS129201

Ask The Analyst

Ask the Analyst is free for subscribers.  Submit your question and one of our analysts will be in touch.

Your question has been successfully sent to the email address below and we will get back as soon as possible. my@email.address.

All fields are required.

Please make sure all fields are completed.

Please make sure you have filled out all fields

Please make sure you have filled out all fields

Please enter a valid e-mail address

Please enter a valid Phone Number

Ask your question to our analysts

Cancel